START A PETITION 25,136,189 members: the world's largest community for good
START A PETITION
x

Extra-Strength Acetaminophen: For Liver's Sake, Just Say No, Says FDA


Health & Wellness  (tags: FDA warning, physicians, pharmacists, liver damage, death, acetaminophen, disease, health, illness, humans, medicine, risks, warning, prevention )

Carrie
- 122 days ago - latimes.com
Apparently, the FDA's warning four months ago was missed by many physicians, pharmacists and patients, so the drug agency, in an unusual move, saw fit Monday to remind us:



Select names from your address book   |   Help
   

We hate spam. We do not sell or share the email addresses you provide.

Comments

GGmaSheila D. (164)
Monday April 28, 2014, 11:19 pm
What's one more toxic substance in our bodies...between GMOs we can't seem to get away from, air quality that can kill, and poisonous waste dumped in our fresh water. At least my Dr didn't prescribe this for my pain after surgery. I'll have to thank him...
 

Birgit W. (144)
Tuesday April 29, 2014, 8:04 am
The best medicine is none. Thanks for sharing.
 

Krista Slavin (187)
Tuesday April 29, 2014, 10:29 am
Noted
 

daryl bishop (302)
Tuesday April 29, 2014, 10:58 am
this has been known for years.
 

Stardust Noel (49)
Tuesday April 29, 2014, 11:29 am
Thank you .
 

Mary B. (33)
Tuesday April 29, 2014, 11:44 am
Thank you! I had a friend who suffered permanent liver damage and blindness from over use of Tylenol. She just didn't understand the consequences of not following the directions!
 

Pamela Tracy (2)
Tuesday April 29, 2014, 1:42 pm
FIRST DO NOT OVERUSE ANY PRESCRIPTION......AND AS FAR AS TYLENOL, IT IS NOT GOING TO DO ANY WORSE TO YOU IF YOU FOLLOW INSTRUCTIONS THAN IF YOU USE NARCOTICS OR MANY OTHER DANGEROUS PRESCRIPTIONS ON THE MARKET. IF A FRIEND SUFFERED PERMANENT LIVER DAMAGE THERE MUST ALSO HAVE BEEN OTHER FACTORS....DO NOT DRINK A LOT AND TAKE TYLENOL..THIS WILL DAMAGE YOUR LIVER. AND NEVER OVERUSE TYLENOL, GO TO YOUR PHYSICIAN TO FIND AN ALTERNATE FOR PAIN OR ARTHRITIS CONTROL. ALSO, I HAVE FATTY LIVER DISEASE...NON ALCOHOLIC.....BECAUSE OF MY LATE YEARS DIET....I HAVE MY CHOLESTEROL FROM WHEN I WAS EARLY 40'S AND MY CHOLESTEROL WAS SO GOOD...STARTING IN 1994 MY CHOLESTEROL WENT DOWNHILL OVER THE YEARS, ALTHO IT IS ONY THE TRIGLYCERIDES THAT I NEED TO GET AT. EVERYONE SHOULD HAVE FAIR ACCESS TO PHYSICIANS AND TO OTHER MEDICATIONS THAT WILL ATTACK PAIN AND INFLAMMATION OTHER THAN TYLENOL.
 

Nancy M. (201)
Tuesday April 29, 2014, 3:05 pm
I had a friend wonder out loud why they even have acetaminophen on the market anymore. I think it is for kids who should not take aspirin.
 

Michael O. (172)
Tuesday April 29, 2014, 4:13 pm
When taking any drug, you should always exercise caution, and taking acetaminophen is no exception. I usually take acetaminophen by default if I have a headache, but always just one 325 mg tablet to start. Never exceed the maximum recommended daily dosage unless directed to by a doctor.
 

Lona Goudswaard (68)
Tuesday April 29, 2014, 4:14 pm
If acetaminophen overdose has overtaken viral hepatitis infection as the most common cause of acute liver failure, why does the FDA only come up with a warning not to prescribe it. Why aren't doses above 375 mg just taken out of production? And why are the warnings restricted to prescriptions and do not include all the over the counter painkillers containing acetaminophen?
Questions, questions... Could it have to do with a very strong pharmaceutical lobby but wanting to at least safeguard physicians against malpractice suits?
 

Lois Jordan (55)
Tuesday April 29, 2014, 4:24 pm
Noted. Thanks, Carrie. Seems I read something long ago about Tylenol (acetaminophen) being hard on your liver. I've avoided it ever since. It made no sense to me that if you're sick and fighting a "bug" and then take Tylenol, the liver you need to fight that bug will be compromised. When I picked up a prescription I hadn't taken for a few years, I also found that acetaminophen had been added. I found that ODD and unnecessary.
 

Edgar Zuim (48)
Tuesday April 29, 2014, 4:32 pm
Many drugs have dangerous side effects. Great care is required.
 

Carrie B. (309)
Tuesday April 29, 2014, 5:14 pm
Since acetaminophen is so dangerous and it does little for me to alleviate pain, I don't take it. I also refuse to take it in RX form.
 

Val R. (239)
Tuesday April 29, 2014, 6:19 pm
Never take it - does nothing for me anyway
 

Nelson Baker (0)
Tuesday April 29, 2014, 6:24 pm
Why doesn't the FDA ban it? Are the influenced by the drug companies?
 

B Lewenza (76)
Tuesday April 29, 2014, 7:15 pm
Noted The question is why is available at all if they are aware of the significant damage that it poses? They should have to remove it from the market. Pain killers I refuse to use I suffer for the very most part without anything. It is bad enough that I have to take muscle relaxers and anti-inflammatory but I don't use them as often as I need to. My Dr. has tried a couple of times to put me on pain meds and I refused. I suffer from fibromyalgia as well have 3 bulging discs in my back which can make things a little wicked at times.
 

Laurie H. (707)
Tuesday April 29, 2014, 7:46 pm
Thanks for this share Carrie. People need to be careful of meds these days---remember that this one can be big problem.~~
 

Elizabeth M. (66)
Tuesday April 29, 2014, 9:02 pm
Very interesting subject, that everyone should be aware of. I get sick to the stomach if I take Tylenol, and so does one of my daughters. I now know why, when my Dr. started me on a new drug regime, he prescribed Percoset and I was ill until I said I did not want to take it. When taking a combination of meds, people need to ask a good pharmacist as they know more about them than most Dr's. I have been warned about seritonin syndrome by my pharmacist, while taking meds for PTSD.
We had a friend, who lost her son, which is devastating to anyone, but she started taking Tylenol 3 and started to drink a lot. She ended up very ill and passed away. Still want to cry, when I think of her.
Thank you for this important information Carrie.
 

Shan D. (49)
Tuesday April 29, 2014, 9:55 pm
So nice to see all this anti-acetaminophen yakking. Yes, it's dangerous if you take an overdose. But did any of you consider the possibility that some of us cannot take other kinds of pain medication? Aspirin and other NSAIDS are not options for me!
 

Past Member (0)
Wednesday April 30, 2014, 11:04 am
The safest pain killer there is has no side effects but for one. A bit of euphoria. I think I'll choose that over destroying my liver.

Medical Marijuana and Migraine
 

Mandi T. (424)
Wednesday April 30, 2014, 1:13 pm
Thanks Carrie
 

Charlie Rush (53)
Wednesday April 30, 2014, 2:07 pm
I stopped using Tylenol years ago, and use ibuprofen (Advil), instead.
Hospitals have dispensed Tylenol for many years and one can only wonder, what Big Pharma offered them to recommend it. It certainly for the safety of consumers.
 

Charlie Rush (53)
Wednesday April 30, 2014, 2:09 pm
Last post-------------------------
It certainly WASN'T for the safety of its consumers.
 

Evanola Davis (64)
Wednesday April 30, 2014, 5:01 pm
I took ibuprofen for many years and am suffering the consequences of kidney failure. The only pain medication I can take is Tylenol but I must limit the amount I take.
 

Brenda P. (126)
Wednesday April 30, 2014, 5:27 pm
noted and shared
My cousin took too much for his knee pain and ended up in the hospital.
 

Past Member (0)
Wednesday April 30, 2014, 7:40 pm
Marijuana: The Best, Safest Painkiller
 

John S. (300)
Thursday May 1, 2014, 4:36 am
That's what the warning labels are for, right?
 

Julie W. (21)
Saturday May 3, 2014, 10:40 pm
Evanola, and others who need to take this for pain relief: get yourself some N-Acetyl-Cysteine tablets. It helps the body make more glutathione, and in large doses is used for acetaminophen overdose.

I came across this by accident, as I take NAC for my cough (it loosens mucus). Seems to me they should include this ingredient in the tablets for safety.
 
Or, log in with your
Facebook account:
Please add your comment: (plain text only please. Allowable HTML: <a>)

Track Comments: Notify me with a personal message when other people comment on this story


Loading Noted By...Please Wait

 

 
Content and comments expressed here are the opinions of Care2 users and not necessarily that of Care2.com or its affiliates.